My husband is in heart failure. After a 7 day in hospital he received a defibralator/pacemaker combo. Normally an in and out procedure. We are still here as his phosphorus and potassium levels keep depleting. He is craving the old style brine dill pickles and friends and family have persuaded me to give in and give him a treat. Could these occasional pickles be the cause for depleting both the phosphorus and potassium levels? He cannot be released until his potassium level rises.
Potassium helps control the electrical balance of the heart muscle. Low potassium levels can cause muscle weakness and heart rhythm disturbances. High potassium can cause dangerous heartbeat irregularities and even sudden death.
If you have heart failure, you need to pay close attention to how much potassium you get each day. Your husband may require a potassium supplement.
The best sources of potassium are fresh foods – vegetables and fruits, including bananas, dates, apricots, almonds, pecans, potatoes, avocados, legumes, meats and milk. There is a small amount of potassium and phosphorous in dill pickles and should not have a negative effect on him.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 2 May 2012 • 2 answers
Low blood pressure - how low is too low, when should I call my doc, could my meds be causing low BP?
Updated 5 Sep 2011 • 1 answer
Updated 8 Jan 2019 • 9 answers
Updated 17 Nov 2013 • 5 answers
Updated 28 Jun 2016 • 1 answer